Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Brownsville, TX

August 7, 2017Zapata County, Texas

NWS Brownsville, TX issued this special weather statement at Aug 7, 2017, 9:02 PM CDT for Zapata County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 9:02 PM CDT (02:02 UTC)
Expired
Aug 7, 2017, 9:45 PM CDT
In force
43 min
Issued by
NWS Brownsville, TX

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 203 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2190 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS84 KBRO 080202
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
902 PM CDT MON AUG 7 2017
 
TXZ248-080245-
Zapata TX-
902 PM CDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Las Palmas, or 13 miles northwest of Zapata, moving
northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over MAINLY RURAL AREAS of northwestern Zapata
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2717 9943 2721 9943 2722 9944 2726 9945
      2709 9914 2691 9932 2692 9934 2693 9938
      2696 9939 2698 9938 2702 9942 2701 9943
      2702 9945 2706 9945
TIME...MOT...LOC 0202Z 209DEG 13KT 2698 9945 

$$

53-Schroeder

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:16 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 7, 6:16 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
616 PM CDT Mon Aug 7 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite images and surface observations indicate
some mid to high level clouds across portions of the CWA early
this evening. Ceilings were near 3500ft at KBRO. Expect VFR
conditions to prevail across the Rio Grande valley and northern
ranchlands this evening through early Tuesday even as a 500mb
trough/shear axis across southeast Texas allows some convection to
develop across portions of south TX late tonight into early Tues
morning.
&&

.PREV DISCUSSION... /issued 330 PM CDT Mon Aug 7 2017/
SHORT TERM (Tonight through Tuesday night): South and Central
Texas will remain in between a mid-level ridge over the Desert SW
and one over the eastern Gulf through the short term. Moist
southerly flow, between the ridges, the last few days has allowed
tropical air to gradually deepen with the drier mid-level air not
materializing as mentioned in previous forecast discussions. A
stationary front remains over Central Texas and is expected to
drift every so slowly south over the next 24-36 hours which will
continue to be the main trigger for convection over Central and SC
Texas. Outflow boundary from the overnight MCS, that brought
flash flooding to San Antonio, is nearing the coastal bend and
Kenedy county. Convection is currently forming along this boundary
and might move into the northern Ranchlands later today and this
evening. Additional convection could form over SC Texas ahead of
the front and drift into our northern counties overnight and
tomorrow. For the RGV additional outflow from convection from the
north and sea breeze might be sufficient to trigger a few showers
or storms Tuesday. Some of the rain could be heavy at times.
Believe the winds have peaked and the gradient should quickly
slacken this evening and drop off overnight. Much lighter winds
are expected Tuesday. Temperatures remain very sultry overnight
with most location only bottoming out into the lower 80s with a
few locations seeing mid to upper 70s where some rain cooled air
might occur. Tuesday's highs will run the same as the last several
days in the upper 90s to lower 100's with the western zones
recovering from today's lower temperatures due to the thicker
cirrus that moved into the region.

LONG TERM (Wednesday through Monday): Most of the Rio Grande
Valley should remain dry with exception to a few isolated
seabreeze showers or thunderstorms along the coast for the
beginning of the long term period. Model guidance now wants to
bring what is leftover of a weak cold front into South Texas with
E/NE winds possibly into the northern Ranchlands. Moisture ahead
of the boundary has slightly increased, so decided to add some low
PoPs in the northern areas.

Tropical moisture will begin to stream northward into the western
Gulf of Mexico from what is currently Tropical Storm Franklin. The
National Hurricane Center continues to keep its track well to the
south of Brownsville, which agrees with 12Z model consensus. The
ECMWF has the system moving into Mexico slightly further north
with more moisture moving into the Rio Grande Valley and Deep
South Texas. Decided not to go as wet at this time and have kept
PoPs on Thursday in the 30 to 40% range given the uncertainty in
its strength. If the system strengthens any further in the Bay of
Campeche, its moisture envelope may become more concentrated,
bringing lower precipitation chances to our area, and a weaker
system would bring higher moisture. Regardless, higher confidence
continues that we will see marine and coastal impacts, including:
hazardous seas, high surf, high risk of rip currents and possible
minor coastal flooding, especially during high tide cycles (see
the latest Hazardous Weather Outlook for updates).

Friday night into Saturday, atmospheric column really starts to
dry out as mid-level ridging over central Texas brings increasing
subsidence across South Texas. Have kept slight-chance PoPs along
the coast with residual low-level moisture and a possible
seabreeze with light surface winds. Temperatures Saturday through
Monday will increase back into the upper 90s across much of the
Rio Grande Valley and well above 100F in the Upper Valley and
Ranchlands. Heat Indices will range from 105 to 110F each
afternoon.

MARINE (Tonight through Tuesday night): Exercise caution conditions
continue over the coastal waters but should soon diminish with
the pressure gradient showing signs of weakening. Still stronger
winds continue over the Laguna Madre through sunset with a gradual
lowering overnight. A stationary front does edge a bit more south
for Tuesday allowing for the gradient to further relax. Moderate
onshore flow and lower seas are expected Tuesday and Tuesday
night. A few showers are possible this evening and Tuesday with a
slightly better chance later Tuesday night.

Wednesday through Monday: Seas will begin to build across the
Gulf waters Wednesday night as Franklin moves across the Bay of
Campeche. Persistent E/SE winds will bring increasing swells with
wave heights reaching 6 to 9 feet on Thursday. Small Craft
Advisories for Hazardous Seas will be possible Wednesday night
through early Friday for all Gulf waters. As Franklin moves into
Mexico seas will subside to 4 to 6 feet Friday evening and to 2 to
4 feet this weekend.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/53/62
Hazardous weather outlook, Aug 7, 4:54 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
454 PM CDT Mon Aug 7 2017

TXZ248>257-082200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
454 PM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index values of 105 to 110 will be likely across portions of
the Rio Grande valley and northern ranchlands Tuesday with
isolated heat index values of 111 to 114 Tuesday afternoon.

An elevated risk of rip currents is likely at the beaches of
South Padre Island and at Boca Chica Beach Wednesday through
Friday.

High surf...minor beach erosion...and minor coastal flooding is
likely at the beaches of South Padre Island and at Boca Chica
Beach late Wednesday through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-082200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
454 PM CDT Mon Aug 7 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small craft advisories will likely be needed for the offshore
waters of the lower Texas coast Wednesday night through early
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

In the hours before

Special weather statement, Aug 7, 5:00 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Brownsville TX
500 PM CDT MON AUG 7 2017

TXZ250-072245-
Brooks TX-
500 PM CDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROOKS COUNTY UNTIL
545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm OVER
La Gloria, or OVER Falfurrias. This storm was nearly stationary.

Pea-size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La Colonia
Park, Airport Road Addition, Falfurrias Fire Station, Flowella,
Brooks County Airport, Cantu Addition and Brooks County Detention
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2726 9799 2723 9799 2720 9816 2726 9819
TIME...MOT...LOC 2159Z 049DEG 2KT 2726 9812

53-Schroeder
Special weather statement, Aug 7, 9:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
902 PM CDT MON AUG 7 2017

TXZ248-080245-
Zapata TX-
902 PM CDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Las Palmas, or 13 miles northwest of Zapata, moving
northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over MAINLY RURAL AREAS of northwestern Zapata
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2717 9943 2721 9943 2722 9944 2726 9945
      2709 9914 2691 9932 2692 9934 2693 9938
      2696 9939 2698 9938 2702 9942 2701 9943
      2702 9945 2706 9945
TIME...MOT...LOC 0202Z 209DEG 13KT 2698 9945

53-Schroeder

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:44 PM CDTSpecial Weather StatementBROZapata46 min
Aug 7, 9:45 PM CDTSpecial Weather StatementBROZapata45 min
Aug 7, 10:20 PM CDTAreal Flood AdvisoryBROZapata85 min
Aug 7, 10:36 PM CDTSpecial Weather StatementBROZapata24 min
Aug 8, 12:19 AM CDTAreal Flood AdvisoryBROZapata86 min
Aug 8, 2:42 PM CDTSmall Craft Advisory for Hazardous SeasBRO64 hr
Aug 8, 2:43 PM CDTCoastal Flood StatementBROKenedy67 hr
Aug 8, 2:43 PM CDTRip Current StatementBROKenedy3 days
Aug 8, 2:43 PM CDTHigh Surf AdvisoryBROKenedy67 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.